Learning how to reverse certain drug overdoses is becoming increasingly important because of the prevalence of opioid abuse. Two regional overdose prevention specialists, spoke on the need for reversal training with how common opioids are today.
The Addiction and Recovery Awareness student organization at Tech sponsored opioid reversal training about opioids, naloxone and responding to opioid overdoses conducted by the Smith County Anti-Drug Coalition on Thursday. Suzanne and Tommy Angel led the discussion.
“One hundred thirty people die every day of accidental opioid overdoses in the United States,” Suzanne Angel said.
Opioids bind to receptors in the brain, blocking pain and affecting breathing regulation, according to the Tennessee Department of Mental Health and Substance Abuse Services.
“Opioids are prescribed for wisdom tooth removals and sports injuries, and those medications lead to addiction at times,” Tommy Angel said.
Naloxone is currently the only successful method of reversing overdoses, according to the North Carolina Harm Reduction Coalition.
Naloxone knocks the opioid off the sites temporarily so breathing restores. It isn’t possible to overdose on Naloxone, for it is usually administered numerous times. Narcan nasal spray is used when responding to an opioid overdose, according to the Tennessee Department of Mental Health and Substance Abuse Services.
“It can take up to three hours for an overdose to actually take place,” Tommy Angel said.
The steps for responding to an overdose include: check for a response, give the injection or nasal spray, dial 911, give chest compressions, place the person in a recovery position, stay and watch the person, and inform the paramedics.
These steps should not be done if the person is responsive. A person with a reversal kit and this knowledge has the potential to save lives.